Aims: To investigate serial electrocardiogram (ECG) parameters, haemodynamic changes and arrhythmias following venlafaxine overdose. Methods: The study included 369 venlafaxine overdoses in 273 patients presenting to a toxicology unit where an ECG was available. Demographic information, details of ingestion, haemodynamic effects [heart rate and blood pressure (BP)] and complications (arrhythmias and conduction defects) were obtained. ECG parameters (QT, QRS) were measured manually and analysed by visual inspection, including plotting QT–HR pairs on a QT nomogram. Results: The median ingested dose was 1500 mg [interquartile range (IQR) 600–3000 mg; range 75–13 500 mg). Tachycardia occurred in 54% and mild hypertension (systolic BP >140 mmHg) in 40%. Severe hypertension (systolic BP >180 mmHg) and hypotension (systolic BP <90 mmHg) occurred in 3% and 5%, respectively. No arrhythmias occurred based on continuous telemetry, and conduction defects were found in only seven of 369 admissions; five of these conduction defects were pre-existing abnormalities. In 22 admissions [6%, 95% confidence interval (CI) 4–10] there was an abnormal QT–HR pair, with larger doses being more likely to be associated with an abnormal QT. The median maximum QRS width was 85ms (IQR 80–90 ms; range 70–145 ms) and the QRS was greater than 120 ms in only 24 admissions (7%, 95% CI 4–10). Conclusions: Venlafaxine overdose causes only minor abnormalities in the QT and QRS intervals, unlikely to be associated with major arrhythmias, except possibly with large doses.
British Journal of Clinical Pharmacology Vol. 67, Issue 5, p. 572-576